Kentucky, 2014

Damaging Winds in Kentucky, August 28, 2014

August 28, 2014 · NWS LMK · 2 events in 2 counties and zones

Isolated strong storms developed across western Kentucky during peak heating during the afternoon hours on the 28th of August. A few trees were downed by two of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated strong storms developed across western Kentucky during peak heating during the afternoon hours on the 28th of August. A few trees were downed by two of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 28, 1:27 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 28, 1:27 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT Thu Aug 28 2014

.SHORT TERM (Now through Friday Night)...
Issued at 321 PM EDT Thu Aug 28 2014

Currently through this evening:

Storms have already begun to erupt across portions of southern and
western KY and are expected to increase in coverage and intensity
through around sunset this evening. Moisture tongue draped across
western KY and digging into central KY is visible on the CIMSS
NearCast model and depicted in dewpoint surface obs. Latest SPC
MesoAnalysis shows the more significant DCAPE values to the south of
the TN/KY border but certainly cannot rule out
downbursts/microbursts still occurring with some of the taller
storms. OHX sounding at 12Z this morning had just over 2000 J/kg of
CAPE; 18Z GFSBufr sounding has over 3000 J/kg of CAPE in southern
KY, which lines up with the MesoAnalysis. In other words, plenty of
instability for these storms to work with, in conjunction with the
aforementioned moisture. Wind fields and shear are on the weak side,
and thus far, storms have very little motion to them, which combined
with the heavy to torrential rainfall threat, could lead to some
localized flooding concerns. Any storms that develop this
afternoon/this evening will dissipate after sunset.

Overnight through early Friday morning:

Skies will clear out for the most part overnight, winds will go
light to calm, and lingering low-level moisture (especially in areas
where rain had fallen) will equate to fog potential, particularly in
and around prone locations. Fog should remain on the lighter and
patchier side. Morning lows will range from the mid 60s in the
Bluegrass region to around the 70 degree mark in the Louisville
Metro and southwestern KY. No mentionable precip is in the forecast.

Friday through Friday night:

Weak frontal boundary currently laid out across southern KY will
lift back northward tomorrow as a warm front. This boundary will
serve as a primary focus for convection but as we've seen today,
leftover boundaries abounded and will likely see a similar setup
tomorrow. While there is moderate confidence in convection tomorrow
(again isolated to scattered in nature), model soundings are showing
much drier mid-level air filtering in and a cap that could limit
convection. With the warm front expected to lift north and southerly
flow kicking in, this mid-level dry air could be overdone.
Instability is also depicted as being a bit less as compared to
today but will have steep low-level lapse rates again. One thing to
keep in mind is that for the most part, deterministic models have
had a difficult time capturing the details and evolution of these
smaller scale pulse events and in some cases, underdone what has
actually happened over the last couple of days. Storms could once
again pose the threat of strong to possibly damaging winds. Any
development will once again wane after sunset as they lose diurnal
heating.

Highs tomorrow will be similar to today, ranging from the upper 80s
to the lower 90s. Dewpoints will again mimic today, generally in the
60s to 70s, although guidance is suggesting the higher values will
be in the vicinity of the frontal boundary. Lows overnight Friday
will be near or slightly above normal for this time of year, ranging
from the mid 60s in the Bluegrass to around 70 degrees elsewhere.

.LONG TERM (Saturday through Thursday)...
Issued at 320 PM EDT Thu Aug 28 2014

...Multiple Rounds of Precipitation Possible this Holiday Weekend...

An upper level trough and sfc low pressure will move east across the
Great Lakes region Sat/Sun with a slow moving sfc trough to approach
the Ohio Valley this weekend.  Precipitation will begin ahead of
this trough on Sat gradually spreading eastward throughout the day.
Soundings depict enough wind shear for perhaps some organized
multicell clusters of storms on Sat.  However, instability may be a
limiting factor depending on cloud cover early in the day Saturday.
The Bluegrass would be the best area for instability to build during
the day Sat and perhaps the best region for any strong storms to
develop.

The main rounds of rain will arrive for Sat night/Sun as multiple
disturbances move NE through the Ohio Valley ahead of the trough in
a warm, moisture rich environment.  With PWATs near 2 inches and a
deep warm cloud layer Sat night/Sun, multiple rounds of
showers/storms may cause minor flooding issues.

For the beginning of next week, convection chances will continue
although models vary quite a bit on exact timing.  The tail end of
this trough could linger long enough to cause on and off
precipitation Sun night/Monday according to most long range models.
However, convection timing does vary a bit among 12z models and
from run to run.  The next feature to cause yet more rounds of
convection will be a frontal boundary progged to lay out some where
over the Midwest for midweek next week.

Temperatures in the long term will stay near normal with highs in
the upper 80s/lower 90s and lows in the upper 60s/lower 70s most
days.  The one day that could be significantly cooler is Sunday as
multiple rounds of rain throughout the day may limit the diurnal
rise to the lower 80s.

&&

.AVIATION (18Z TAF Update)...
Issued at 130 PM EDT Thu Aug 28 2014

Convection is already beginning to develop across portions of
southwestern KY and this activity is expected to increase in
coverage and intensity over the next few hours. Given the isolated
to scattered nature of the storms expected (much like yesterday),
have introduced VCTS into the BWG TAF through the remainder of the
afternoon and will update for approaching storms as necessary. This
convection is anticipated to stay south and west of the SDF and LEX
terminals, although not completely out of the question for some
vicinity activity to pop-up. However, chances in and around those
two terminals appear to be lower and confidence in direct impacts is
low.

Winds are generally out of the NE this afternoon and are expected to
become variable and light or calm in the overnight period at all
three sites. Light fog could once again develop by the pre-dawn
hours across the region with BWG having the best chances if rain
falls in the area. For now, have gone with low-end MVFR and will
wait to see how close precip falls around the terminal. LEX should
also see MVFR, regardless if rain doesn't fall in that area. SDF is
expected to either teeter MVFR/VFR or maintain VFR conditions unless
rain dictates otherwise.

For tomorrow, winds will become primarily southerly as warm, moist
air advects into the region in front of a large-scale system
approaching the Ohio Valley over the holiday weekend. Another
afternoon CU field is expected to develop by Friday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........lg
Long Term.........AMS
Aviation..........lg
Hazardous weather outlook, Aug 28, 1:36 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT THU AUG 28 2014

INZ076-077-083-084-089>091-KYZ023>030-038-039-045>047-053>056-
061>067-070>078-081-082-291945-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-
FLOYD IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
HARDIN KY-BULLITT KY-JEFFERSON KY-SPENCER KY-ANDERSON KY-NELSON KY-
WASHINGTON KY-MERCER KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...NEW ALBANY...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE...
LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...HARRODSBURG...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...MORGANTOWN...BROWNSVILLE...
MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
336 PM EDT THU AUG 28 2014 /236 PM CDT THU AUG 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING IN
THE VICINITY OF A WEAK FRONT ACROSS SOUTH-CENTRAL KENTUCKY. HEAVY
TO TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY
STORM THAT DEVELOPS. STRONG TO POTENTIALLY DAMAGING WINDS WILL BE
POSSIBLE IN SOME OF THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE FORECAST EACH DAY FROM FRIDAY ON...THOUGH COVERAGE
WILL VARY DAY TO DAY. THE MOST WIDESPREAD STORMS ARE FORECAST FOR
SATURDAY NIGHT AND SUNDAY AS A BOUNDARY MOVES INTO THE REGION AND
COMBINES WITH AMPLE MOISTURE COMING IN FROM THE SOUTH AND
SOUTHWEST. IN ADDITION TO DANGEROUS LIGHTNING INHERENT WITH ANY
THUNDERSTORM...STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL
RAINFALL. AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS THIS PERIOD
MAY SEE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR STORMS THIS EVENING AND RELAY
REPORTS AS NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ078-079-092-KYZ031>037-040>043-048-049-057-291945-
SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-HENRY KY-
SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-JESSAMINE KY-CLARK KY-MADISON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...JEFFERSONVILLE...
LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
NICHOLASVILLE...WINCHESTER...RICHMOND
336 PM EDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE FORECAST EACH DAY FROM FRIDAY ON...THOUGH COVERAGE
WILL VARY DAY TO DAY. THE MOST WIDESPREAD STORMS ARE FORECAST FOR
SATURDAY NIGHT AND SUNDAY AS A BOUNDARY MOVES INTO THE REGION AND
COMBINES WITH AMPLE MOISTURE COMING IN FROM THE SOUTH AND
SOUTHWEST. IN ADDITION TO DANGEROUS LIGHTNING INHERENT WITH ANY
THUNDERSTORM...STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL
RAINFALL. AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS THIS PERIOD
MAY SEE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

LG/AMS

In the hours before

Special weather statement, Aug 28, 2:51 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM CDT THU AUG 28 2014

KYZ071-282120-
WARREN KY-
351 PM CDT THU AUG 28 2014

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND 40 MPH WINDS...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLUM SPRINGS...AND MOVING SOUTHWEST AT 5
MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF UP TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  PLUM SPRINGS...
  MOUNT VICTOR...
  DELAFIELD...
  CRESTMOOR...
  BRISTOW...
  WARREN COUNTY REGIONAL AIRPORT AND HARDCASTLE...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3704 8657 3713 8635 3708 8628 3708 8627
      3708 8626 3699 8620 3686 8639
TIME...MOT...LOC 2050Z 061DEG 3KT 3703 8635

RAS
Special weather statement, Aug 28, 3:03 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM CDT THU AUG 28 2014

KYZ070>072-282135-
LOGAN KY-SIMPSON KY-WARREN KY-
403 PM CDT THU AUG 28 2014

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS SOUTH AND WEST OF BOWLING GREEN...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF THREE SPRINGS...AND MOVING
WEST AT 10 MPH. OTHER STRONG STORMS WERE LOCATED NEAR THE BORDER
WITH LOGAN AND SIMPSON COUNTIES.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  WOODBURN...
  ROCKFIELD...
  SALMONS...
  PETROS AND TURNERTOWN...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 22.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3695 8670 3693 8640 3679 8638 3677 8641
      3675 8641 3672 8673
TIME...MOT...LOC 2103Z 084DEG 7KT 3683 8650

RAS

The radar

The Ft Campbell radar (KHPX), 38 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 28, 3:03 PM CST
Where
Logan County, 1.38 mi NNW of Danby
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.897, -86.913

Local law enforcement reported that a tree fell across Coopertown Road near Epley's Station.

Thunderstorm Wind, Warren

When
August 28, 3:30 PM CST
Where
Warren County, 1.81 mi NW of Gotts
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.989, -86.322

The Warren County County Road Department had to clear a toppled tree from Bethel Lane several miles east of Bowling Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531230, 531287.